Minnesota, 2017

Tornadoes and Hail in Minnesota, July 11 to 12, 2017

July 11 to 12, 2017 · NWS MPX · 16 events in 6 counties and zones

A complex of thunderstorms developed across west central Minnesota during the early morning of Wednesday, July 12th. These storms moved across the Alexandria area and produced damaging winds, with a measured wind gust of 59 knots at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed across west central Minnesota during the early morning of Wednesday, July 12th. These storms moved across the Alexandria area and produced damaging winds, with a measured wind gust of 59 knots at the airport. These storms moved across central Minnesota, and began to accelerate north of the Twin Cities metro area. Some of the storms produced tornadoes and damaging straight line winds as they moved quickly eastward into west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 6:17 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 6:17 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 11 2017

Not much change in the scenario and thinking of tonight's expected
thunderstorm event outside of slightly later timing.

Surface analysis puts a low pressure center along the
international border with central North Dakota with a warm front
snaking southeast into far southwestern Minnesota and a trailing
cold front into the western Dakotas. Aloft, the upper level
pattern continues to flatten in advance of a kicker shortwave
disturbance dropping in from Saskatchewan province. As the frontal
system moves east, the warm front will gradually lift north,
bringing a surge of lower level moisture into the region which
will add to an already unstable atmosphere. Dewpoints in southern
MN have already climbed to around 70 degrees with mid-60s
dewpoints around the I-94 corridor. This will contribute to
3000-4000 j/kg of MUCAPE over southern and western portions of the
coverage area. There is a slight delay in the initiation due to
good capping and the slower arrival of the upstream shortwave but
the thinking is still that storm initiation will occur in the
eastern Dakotas around 22z. Storms will initially take the form of
discrete cells capable of large hail and isolated tornadoes. As
the event unfolds, the storms will increase in coverage to the
southeast, gradually developing into bows/segments, taking on an
MCS-type formation. This will then transition the mode to large
hail and damaging straight-line winds later into the evening
(though isolated tornadoes are still possible). The storms will
likely reach the STC area around 03z and the Twin Cities area
around 05z. The deep moisture will also allow any storms that form
capable of producing heavy rain, giving rise to an isolated
flooding hazard. The activity will gradually wind down during the
early morning hours as the low pressure center arrives near KSTC
by daybreak and will shift to KMSP by midday tomorrow. While the
precipitation comes to an end, low clouds will likely linger for
much of the day tomorrow along with cooler temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 11 2017

By tomorrow evening, we'll be on the cool side of the front with
dew points falling into the 50s as the low pressure system
begins departing to our east. Still, cyclonic flow aloft on the
backside of the wave keeps some pops in the east tomorrow night.
High pressure at the surface will build in from Canada and
Thursday will be nearly 10 degrees below normal for high
temperatures, meaning highs will be in the low to mid 70s across
the area.

Friday will be a gorgeous summer day as the high builds in and
temperatures warm back into the 80s under mostly sunny skies. The
heat continues to build Saturday and temperatures around 90
degrees look plausible. Dew points will rise to near 70 during the
afternoon and there is a chance of seeing isolated thunderstorms
develop. There is not much of a trigger for storms but a few stray
storms could initiate. Wet Bulb Globe Temperatures reach the mid
80s during the afternoon so we do advise that people active
outdoors make sure to stay hydrated and take breaks as necessary.
The guidance wants to dig a trough across the Great Lakes Sunday
which would bring us a cooler northwest flow temporarily, and
another surface high moves in.

Early next week looks hot as southerly winds increase behind the
departing high and as the main upper ridge starts leaning farther
east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 717 PM CDT Tue Jul 11 2017

Scattered storms have been developing in eastern SD. Uncertain how
long they will last in west central MN, as they are somewhat
diurnally driven. More storms are likely to develop later this
evening in central into west central MN, into northwest MN, and
these pose a threat of tracking southeast into eastern MN and then
western WI overnight.

There will likely be a large area of MVFR ceilings in the wake of
the storms, possibly lasting for 6-10 hours in some areas. Not
impossible for ceilings to be IFR for a few hours. Improvement to
VFR not expected until Wed afternoon.

KMSP...Latest timing for the onset of storms looks to be 05z-06z,
then lasting 3-4 hours. Gusts over 40 mph appear to be a good bet.
Storms will likely exit MSP 09z-10z, but will leave behind MVFR
ceilings through the rest of Wed morning.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Jul 11, 9:14 PM CST, 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Tue Jul 11 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1014 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk of severe thunderstorms for all of central
and southern Minnesota into west central Wisconsin. Large hail,
damaging winds, and isolated tornadoes are possible this evening
into the early morning hours. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat and humidity will build back into the region Saturday.
People who are active outdoors will need to remember to stay
hydrated and take breaks as needed.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 11, 10:02 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017

MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Hancock around 1115 PM CDT.
  Lake Hassel around 1130 PM CDT.

Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.

This includes U.S. Highway 59 between mile markers 149 and 159.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598

BORGHOFF

The radar

The Aberdeen radar (KABR), 170 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lac Qui Parle

When
July 11, 10:05 PM CST
Where
Lac Qui Parle County, 0.85 mi NE of Bellingham to 1.4 mi ENE of Bellingham
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
45.140, -96.290

Several large trees and power lines were blown down around Bellingham. There was also damage to a local garage.

Hail, Douglas

When
July 11, 10:51 PM CST
Where
Douglas County, 1.38 mi S of Brandon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.950, -95.600

Thunderstorm Wind, Douglas

When
July 11, 10:52 PM CST to 10:55 PM CST
Where
Douglas County, 0.48 mi E of (Axn)chndlr Fld Alxn to 1.41 mi NE of Alexandria
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.390

There were numerous trees blown down in the city of Alexandria.

Hail, Mille Lacs

When
July 12, 12:26 AM CST
Where
Mille Lacs County, 0.96 mi SSE of Onamia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.067, -93.664

Thunderstorm Wind, Mille Lacs

When
July 12, 12:30 AM CST
Where
Mille Lacs County, 1.54 mi NW of Page
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.918, -93.669

A large pine tree was blown down north of Page.

Tornado, Anoka

When
July 12, 1:20 AM CST to 1:32 AM CST
Where
Anoka County, 3.35 mi N of East Bethel to 2.96 mi NNE of Columbus
Rating
EF0
Path length
11.2 mi
Path width
440 yd
Continued into
Chisago, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
45.378, -93.227

The tornado touched down in East Bethel, along 225th Ave NE and just east of Highway 65. It moved southeast, crossing the northern part of Carlos Avery Wildlife Management Area, and exited the county in the northeast corner of Columbus. Numerous trees were downed, with some hitting houses, sheds and vehicles. The wind also took some siding off a house and dented a garage door. After exiting Anoka County, it moved across the far southwest part of Chisago County, where it dissipated.

Thunderstorm Wind, Anoka

When
July 12, 1:25 AM CST
Where
Anoka County, 3.06 mi SE of East Bethel
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.304, -93.179

Several dozen trees were broken or toppled in a neighborhood on the west side of Coon Lake in East Bethel. Some trees landed on homes, sheds and vehicles.

Thunderstorm Wind, Anoka

When
July 12, 1:26 AM CST
Where
Anoka County, 2.67 mi SSW of Linwood
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.313, -93.145

Several dozen trees were broken or toppled in a neighborhood on the south side of upper Coon Lake in East Bethel. Some trees landed on homes, sheds and vehicles.

Tornado, Anoka

When
July 12, 1:27 AM CST to 1:33 AM CST
Where
Anoka County, 4.2 mi W of Columbus to 3.2 mi SSE of Columbus
Rating
EF1
Path length
6.12 mi
Path width
400 yd
Continued into
Washington, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
45.263, -93.136

The tornado touched down in the southern part of Carlos Avery Wildlife Management Area, not quite one mile east-southeast of the intersection of Lexington Ave and Constance Blvd. It downed hundreds of trees, some falling on homes, sheds and vehicles. The tornado destroyed the attached garage of one home, shingles were partially removed from two houses, and a large garage had one of its doors dented in, thereby allowing wind inside the structure, resulting in the bowing out of an opposing wall. The tornado exited Anoka County just to the northeast of the junction of Interstates 35E and 35W in Columbus.

Tornado, Chisago

When
July 12, 1:32 AM CST to 1:34 AM CST
Where
Chisago County, 1.84 mi SSW of Wyoming to 2.26 mi S of Wyoming
Rating
EF0
Path length
1.44 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
45.307, -93.020

After exiting Anoka County, the tornado clipped the southwest part of Chisago County, downing over 100 trees. The tornado did take some tin off the roof of a shed. It dissipated just before reaching Washington County, where the collapsing storm produced widespread downburst damage in and around Forest Lake.

Tornado, Washington

When
July 12, 1:33 AM CST to 1:38 AM CST
Where
Washington County, 4.02 mi SSW of Forest Lake to 3.8 mi ENE of Hugo
Rating
EF1
Path length
4.6 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
45.229, -93.019

After exiting Anoka County just northeast of the junction of Interstates 35E and 35W in Columbus, the tornado continued across the far southwestern part of the city of Forest Lake, where it downed numerous trees and hit one farm. It dissipated about one mile east of Horseshoe Lake in the far northern portion of Hugo.

Thunderstorm Wind, Washington

When
July 12, 1:34 AM CST to 1:39 AM CST
Where
Washington County, 0.51 mi N of Forest Lake to 3.94 mi ESE of Forest Lake
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.287, -92.979

A storm survey determined that the damage across Forest Lake was due to a downburst that occurred after a tornado dissipated in far southwest Chisago County. The tornado damage had been narrow, but the downburst damage broadened into a 2.5 mile wide swath as winds toppled trees, starting just west of North Shore Drive (just north of downtown Forest Lake), and continuing southeast, knocking down trees and causing other damage on both the north and south sides of the lake, all the way to what is referred to as third lake, or the southeastern portion of the lake Forest Lake.

Tornado, Chisago

When
July 12, 1:39 AM CST to 1:40 AM CST
Where
Chisago County, 3.97 mi S of Lindstrom to 3.99 mi S of Lindstrom
Rating
EF0
Path length
0.55 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
45.323, -92.859

A brief tornado hit three properties, knocking down dozens of trees and collapsing a barn.

Thunderstorm Wind, Washington

When
July 12, 1:40 AM CST to 1:45 AM CST
Where
Washington County, 3.82 mi WNW of Scandia to 1.65 mi ENE of Scandia
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.263, -92.896

A storm survey in Scandia, together with reports from Public Works, noted dozens of trees scattered across the entire city of Scandia. Most of the downed trees were in the northern portion of the city, from Kirk Ave N to Parrish Rd.

Tornado, Washington

When
July 12, 1:41 AM CST to 1:44 AM CST
Where
Washington County, 4.02 mi WSW of Marine on St Croix to 2.44 mi SSW of Marine on St Croix
Rating
EF0
Path length
3.03 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
45.181, -92.858

The tornado damaged over 1000 trees at the Warner Nature Center. Hundreds of trees were also damaged before it hit the Nature Center. The tornado dissipated shortly after exiting the Nature Center.

Thunderstorm Wind, Washington

When
July 12, 1:46 AM CST
Where
Washington County, 3.22 mi SSE of Marine on St Croix
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.156, -92.760

About 100 very tall pines were broken or toppled in a neighborhood along the St Croix River. Some landed on houses, sheds and other buildings. A survey determined this area to have been hit by a downburst in the wake of the Warner Nature Center tornado. Damage to this neighborhood and surrounding areas was quite broad in north/south extent, with damage exhibiting a fanning out pattern, with most trees downed toward the southeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713693, 713692, 713694, 713742, 713740, 703731, 703746, 703747, 703742, 703732, 703743, 703748, 703740, 703759, 703744, 703745.